Wisconsin, 2012Hail and Damaging Winds in Wisconsin, September 17, 2012
September 17, 2012 · NWS MKX · 6 events in 3 counties and zones
Forcing for ascent associated with a short-wave trough crossing southern Wisconsin during the afternoon of September 17th enhanced lift along a surface cold front passing through the region. enhancing thunderstorms that had developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Forcing for ascent associated with a short-wave trough crossing southern Wisconsin during the afternoon of September 17th enhanced lift along a surface cold front passing through the region. Upper-level divergence associated with the right entrance region of an upper-level jet coincided with the passage of the cold front over Southeast Wisconsin...enhancing thunderstorms that had developed along the front. A few of the storms became severe, producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 17, 11:12 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 17, 11:12 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CDT MON SEP 17 2012
.UPDATE...MAIN CONCERN THIS UPDATE WERE WX AND POP GRIDS. RADAR
MOSAIC SHOWS A SWATH OF PRECIP STRETCHING FROM NORTHERN WISCONSIN
TO SOUTHEAST MN AND CENTRAL IA. THIS FEATURE ANTICIPATED TO
PROVIDE THE BULK OF THE PRECIPITATION TODAY...AND IS ASSOCIATED
WITH LOW LEVEL FRONOTOGENESIS. SURFACE FRONT IS SEEN ALONG OUR FAR
NW PORTION OF THE FORECAST AREA AT THE MOMENT...AND IT SHOULD EXIT
THE FAR SE BETWEEN 21 AND 00 UTC.
WX AND POPS WERE PUSHED BACK SOMEWHAT THIS AFTERNOON. HRRR AND
NAM12 MODEL REFLECTIVITY FIELDS HAVE BEEN TRENDING WELL WITH RADAR
MEASUREMENTS. GIVEN THIS AND LATEST RADAR TRENDS...EXPECT AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS TO ENTER SOUTH CENTRAL WI
BETWEEN 2 AND 4 PM CDT...AND SOUTHEAST WI BETWEEN 4 PM AND 6 PM.
KEPT AN AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG
AND AHEAD OF THE FRONT AS WELL EARLIER THIS AFTERNOON.
THE AREA OF RAIN SHOWERS SHOULD CORRESPOND WELL WITH WHERE THE
BETTER LOW LEVEL FRONTOGENETIC RESPONSE IS SEEN. THIS WILL BE IN
THE LOWER LEVELS OF THE ATMOSPHERE AT 18 AND 00 UTC...LOOKING AT
1000-850 AND 850-700 HPA LAYERS.
&&
.AVIATION/18Z TAFS/...COLD FRONT WILL PUSH SOUTHEAST ACROSS TAF
SITES THROUGH 22Z THIS AFTERNOON...WITH QUICK WIND SHIFT TO THE
NORTHWEST ACCOMPANYING THE FRONT. NORTHWEST WINDS WILL BE GUSTY
BEHIND THE FRONT...GUSTING IN THE 20 TO 25 KNOT RANGE UNTIL EARLY
THIS EVENING.
A BAND OF SHOWERS IS EXPECTED TO SHIFT THROUGH THE AREA BEHIND
THE FRONT LATER THIS AFTERNOON...LASTING INTO EARLY THIS EVENING
ACROSS THE EASTERN TAF SITES. ISOLATED THUNDERSTORMS MAY FORM
ALONG THE COLD FRONT AS WELL...BUT LEFT MENTION OUT OF TAFS FOR
NOW. MVFR CEILINGS ARE POSSIBLE WITH THE BAND OF SHOWERS...THOUGH
SHOULD ALTERNATE BETWEEN MVFR AND VFR CATEGORY.
NORTHWEST WINDS WILL REMAIN MODERATE TONIGHT INTO TUESDAY...WITH
GUSTS UP TO 20 KNOTS POSSIBLE TUESDAY AFTERNOON. VFR CEILINGS
SHOULD GRADUALLY MIX OUT AS THE NIGHT GOES ON...WITH DRIER AIR
WORKING INTO THE REGION.
UNSTABLE CONDITIONS TUESDAY AFTERNOON SHOULD ALLOW FOR SCATTERED
TO BROKEN CUMULUS CLOUDS TO DEVELOP...WITH A FEW SHOWERS POSSIBLE.
LEFT SHOWER MENTION OUT OF TAFS FOR NOW DUE TO UNCERTAINTY WITH
AREAL COVERAGE.
&&
.MARINE...SMALL CRAFT ADVISORY GOES INTO EFFECT FOR THE NEARSHORE
WATERS AT 21Z THIS AFTERNOON...LASTING THROUGH 00Z WEDNESDAY.
TIGHT PRESSURE GRADIENT DEVELOPS BEHIND THE COLD FRONT LATE THIS
AFTERNOON AND TONIGHT...SLOWLY WEAKENING ON TUESDAY. THIS SHOULD
ALLOW FOR GUSTY NORTHWEST WINDS TO 25 KNOTS DURING THIS TIME.
SUBSEQUENT HIGH WAVES OF 3 TO 6 FEET SHOULD DEVELOP TOWARD THE
OPEN WATERS LATER TONIGHT INTO TUESDAY...BEFORE SUBSIDING LATE ON
TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 334 AM CDT MON SEP 17 2012/
SHORT TERM...
TODAY AND TONIGHT...CONFIDENCE - MEDIUM.
MID-LEVEL CLOUDS INCREASING AHEAD OF APPROACHING SFC COLD
FRONT...CURRENTLY EXTENDING FROM NORTHEAST WI TO NEAR KLSE. CLOUDS
AN INDICATOR OF INCREASING LOW-MID LEVEL RH IN OUR AREA AS GOES
SOUNDER MEASURED PRECIPITABLE WATER VALUES OVER AN INCH UPSTREAM IN
THE NORTHERN PLAINS. EXPC CLOUDS TO CONTINUE INCREASING EARLY THIS
MRNG ACROSS THE AREA. A FEW SHOWERS POSSIBLE EARLY IN VCNTY OF FRONT
BUT BETTER CHANCE LATER THIS MRNG WITH BEST CHANCE THIS AFTERNOON.
GFS AND ECMWF SHOWING BEST RUN TO RUN CONTINUITY WITH MID-LEVEL
FEATURES THIS AFTN AND EVE. INITIALLY THOUGHT I WOULD NEED TO LOWER
POPS IN SOME AREAS THIS AFTN AS LOW-MID LEVEL DEFORMATION ASSOCIATED
WITH SHORT WAVE INDICATED TO WEAKEN AS IT PASSES ACROSS SRN WI.
HOWEVER WITH MID-LEVEL WAVE EXPECTED TO SHARPEN AS IT PASSES ACROSS
SOUTHERN WI...AND IMPRESSIVE LAYER FN VECTOR RESPONSE TO
FRONTOGENETICAL FORCING...WL CONTINUE HIGH POPS THIS AFTN. LAYER
Q-VECTOR CONVERGENCE TIED TO SURGE OF HIGHER LAYER RH PASSES THRU
SRN WI DURING THE AFTN AS WELL...WHICH IS ALSO TIED TO PERIOD OF
ENHANCED FORCING FROM RIGHT ENTRANCE REGION OF 3H JET. BETTER
CHANCE FOR MORE PROLONGED SHOWERS IN NORTH CLOSER TO
DEFORMATION...AND IN THE SOUTHEAST WHERE MUCAPES MAY CLIMB TO OVER
500 J/KG ALONG CDFNT. WL CONTINUE TO MENTION SMALL T THREAT TODAY.
SHWRS WL END FROM WEST TO EAST ACROSS SRN WI FROM MID-AFTN THRU THE
EVE AS COOLER...DRIER AIR RUSHES IN FROM THE NORTH AND DEFORMATION
SLIDES OFF TO THE EAST. PARTIAL CLEARING AND CHILLY AIR WL ALLOW
TEMPS TO FALL INTO THE UPPER 30S IN THE WEST TONIGHT.
TUESDAY...FORECAST CONFIDENCE MEDIUM.
WEAK VORTICITY WITHIN THE AXIS OF THE 500MB TROUGH AND THE 850MB
THERMAL TROUGH WILL BE MOVING ACROSS WISCONSIN ON TUESDAY...MOST
LIKELY IN THE MORNING. GFS AND NAM MODEL SOUNDINGS STILL LOOK
CONDUCIVE FOR DIURNAL CUMULUS CLOUDS AND SOME ISOLATED SHOWERS OR
SPRINKLES...EVEN THOUGH THEY ARE NOT SHOWING MUCH/ANY QPF. THE 00Z
ECMWF CAME IN WITH 0.01 TO 0.03 ACROSS MUCH OF WI. COMPARISON OF
MODEL CU RULE INDICATES WIDESPREAD CLOUDS QUICKLY DEVELOPING IN THE
MORNING AND THEN DISSIPATING FROM WEST TO EAST EARLY IN THE
AFTERNOON AS THE VERY DRY AIR WORKS ITS WAY IN.
KEPT A SMALL CHANCE FOR LIGHT SHOWERS OR SPRINKLES IN THE FORECAST
ON TUESDAY. MAX TEMPS WILL ONLY BE IN THE UPPER 50S TO AROUND 60
WITH 925MB TEMPS AROUND 8C.
TUESDAY NIGHT...FORECAST CONFIDENCE HIGH.
CLEAR SKIES AND VERY COOL TEMPERATURES WILL SETTLE INTO SOUTHERN WI
ON TUESDAY NIGHT AS A RIDGE OF HIGH PRESSURE BRIEFLY MOVES ACROSS
THE REGION. THE NAM IS MORE BULLISH WITH WARM AIR ADVECTION IN
RETURN FLOW AROUND THE HIGH TUE NIGHT WHILE THE OTHER MODELS KEEP
925MB TEMPS AROUND 8C AND 850MB TEMPS AROUND 1C TO 2C. MIN TEMPS
SHOULD DROP INTO THE MID 30S INLAND.
CONTINUED MENTION OF PATCHY FROST IN THE FORECAST FOR MUCH OF THE
FORECAST AREA BUT KEEP IN MIND THAT PATCHY IS THE KEY WORD. WITH
SOIL TEMPS IN THE 60S TO LOW 70S AND POSSIBLY SOME HIGH CLOUDS
STREAMING IN LATE WITH THE WARM AIR ADVECTION KEEPING THE AREA
SLIGHTLY WARMER...ESPECIALLY IN THE WEST...THERE IS A LIMITED
POTENTIAL FOR FROST.
LONG TERM...
WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE MEDIUM.
ANOTHER UPPER TROUGH WITH A DECENT VORT MAX WILL CROSS WI WED
AFTERNOON/EVENING AND BRING ANOTHER CHANCE FOR SHOWERS. SHOWERS
WOULD BE SCATTERED IN NATURE AND PRECIP AMOUNTS WILL BE LIGHT.
TIGHT PRESSURE GRADIENT BETWEEN EXITING HIGH PRESSURE AND THE
SURFACE TROUGH APPROACHING WILL CREATE BREEZY SOUTH TO SOUTHWEST
WINDS WED AFTERNOON. WIND GUSTS OF 25 TO 30 MPH WILL BE POSSIBLE.
THE WINDS WILL ALSO USHER IN WARMER AIR...WITH HIGHS RANGING FROM
AROUND 70 IN THE WESTERN FORECAST AREA TO THE UPPER 60S EAST.
THE SURFACE FRONT WILL CLEAR SOUTHEAST WI BY 12Z THU AND ANY PRECIP
SHOULD BE OUT OF THE AREA BY THEN. NOT SURE WHAT TO EXPECT FOR CLOUD
COVER ON THURSDAY...EXCEPT IT LOOKS LIKE AT LEAST HIGH CLOUDS WILL
BE STREAMING OVER THE REGION DUE TO THE UPPER JET OVER NORTHERN
WISCONSIN. LOW LEVELS LOOK DRY AT THIS TIME.
FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE MEDIUM.
SEVERAL 500MB TROUGHS ASSOCIATED WITH DEEP LOW PRESSURE OVER HUDSON
BAY WILL SWING ACROSS THE UPPER GREAT LAKES REGION FOR MUCH OF THE
WEEKEND. MODELS SHOW THAT UPPER TROUGH SHIFTING EAST DURING THE DAY
ON SUNDAY. THIS MEANS COOL TEMPERATURES...PLENTY OF CLOUDS DURING
THE DAYTIME...A BRISK NORTHWEST BREEZE...AND A SMALL CHANCE OF
SHOWERS OR SPRINKLES FOR FRIDAY AND SATURDAY. THE SUN SHOULD BE OUT
MORE ON SUNDAY AS THE TROUGH MOVES AWAY.
AVIATION/12Z TAFS/...MID-LEVEL CLOUDS FILLING IN AHEAD OF
APPROACHING SFC FRONT OVER CENTRAL WI. EXPC CLOUDS TO CONTINUE TO
INCREASE EARLY THIS MRNG. THESE INCREASING CLOUDS AN INDICATOR OF
INCREASING LOW-MID LEVEL RH AND LOW LEVEL CONVERGENCE. GOES SOUNDER
INDICATED UPSTREAM PRECIPITABLE WATER VALUES OVER 1.0 INCH. HENCE
NEED TO WATCH FOR SHRA DEVELOPMENT AND ISOLD T ALONG PASSING FRONT.
EXPECT A SWATH OF SHRA AND ISOLD T TO SWEEP ACROSS TAF SITES THIS
AFTN AND EARLY EVE WHEN STRONGEST FORCING ASSOCD WITH MID-LEVEL
SHORT WAVE MOVES THRU. MAY BE A PERIOD OF MVFR CIGS AND VSBYS WITH
SHRA AND LOW LEVEL COLD AIR ADVECTION THIS AFTN AND EVENING BEFORE
CLEARING.
MARINE...COLD FRONT CUTTING ACROSS WI WL SWEEP ACROSS THE LAKE MI
NEARSHORE WATERS FROM LATE THIS MRNG THRU MID-LATE AFTN. SOUTHWEST
WINDS WL BRIEFLY TURN TO THE NORTH BUT WL BE PREDOMINANTLY NORTHWEST
AFT FROPA WITH A FEW HIGHER GUSTS IMMEDIATELY AFT FROPA. STRONG LOW
LEVEL COLD AIR ADVECTION TONIGHT WILL CREATE STEEP LOW LEVEL LAPSE
RATES OVER THE NEAR SHORE WATERS. THE UNSTABLE CONDITIONS ALONG WITH
A TIGHTENING PRESSURE GRADIENT SHOULD CAUSE WIND GUSTS TO REACH
SMALL CRAFT ADVY LEVELS...POSSIBLY LATER THIS AFTN...BUT MOSTLY TNGT
WHEN THE MOST UNSTABLE CONDITIONS ARE ANTICIPATED. WILL ISSUE SMALL
CRAFT ADVY FROM 21Z TODAY THRU 00Z/WED. STRONGEST WINDS GUSTS WL
LIKELY BE TNGT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM CDT
TUESDAY FOR LMZ643>646.
&&
UPDATE...ET/WOOD
TODAY/TONIGHT AND AVIATION/MARINE...MBK
TUESDAY THROUGH SUNDAY...MRCHazardous weather outlook, Sep 17, 2:58 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
358 AM CDT MON SEP 17 2012
WIZ046-047-051-052-056>060-062>072-180900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
358 AM CDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES
THROUGH SOUTHERN WISCONSIN. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PATCHY FROST IS EXPECTED AWAY FROM LAKE MICHIGAN TUESDAY
NIGHT...ESPECIALLY IN SUSCEPTIBLE LOW AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT WEEK.
LMZ643>646-180900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
358 AM CDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS WILL OCCUR BEHIND A DEPARTING COLD FRONT
LATER THIS AFTERNOON AND TONIGHT. A SMALL CRAFT ADVISORY GOES INTO
EFFECT MID-AFTERNOON.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS THE COLD
FRONT MOVES ACROSS SOUTHERN LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LINGERING GUSTY NORTHWEST WINDS AND HIGH WAVES WILL RESULT IN
SMALL CRAFT ADVISORY CONDITIONS ON TUESDAY.
GUSTY SOUTHWEST WINDS AHEAD OF APPROACHING LOW PRESSURE MAY RESULT
IN GALE FORCE GUSTS WEDNESDAY AND WEDNESDAY NIGHT.
WWW.WEATHER.GOV/MKX
MBK
Thunderstorm Wind, Rock
- When
- September 17, 2:10 PM CST to 2:20 PM CST
- Where
- Rock County, 1.5 mi W of Beloit to 1 mi E of Beloit
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.520, -89.059
Scattered trees and large branches were reported to have been blown down along a path from 1 mile west of Beloit to 1 mile east of Beloit.
Hail, Milwaukee
- When
- September 17, 2:32 PM CST
- Where
- Milwaukee County, Hales Corners
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.930, -88.050
Hail, Milwaukee
- When
- September 17, 2:40 PM CST
- Where
- Milwaukee County, 3 mi NNW of (Mke)mitchell Apt Mi
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.990, -87.923
Hail, Milwaukee
- When
- September 17, 2:42 PM CST
- Where
- Milwaukee County, 0.5 mi N of Greenfield
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.957, -88.000
Thunderstorm Wind, Milwaukee
- When
- September 17, 2:42 PM CST
- Where
- Milwaukee County, 0.5 mi N of Greenfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.957, -88.000
An amateur radio operator reported small trees blown down by thunderstorm wind gusts estimated at 60 mph (52 knots).
Hail, Walworth
- When
- September 17, 3:00 PM CST
- Where
- Walworth County, 1 mi N of Como
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.614, -88.500
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 17, 2012$177,000 · 16 events
- Flood and Damaging Winds in Florida, September 17 to 18, 2012$186,000 · 55 kt wind · 10 events
- Tornado and Flash Flooding in Tennessee, September 17 to 18, 2012$85,000 · EF0 · 15 events
- Flash Flooding and Flood in Alabama, September 17 to 18, 2012$75,000 · 13 events
- Flash Flood and Flood in Kentucky, September 17 to 18, 20127 events
- High Wind in New Mexico, September 17, 201261 kt wind · 4 events
- Heavy Rain in Tennessee, September 17 to 18, 20123 events
- Hail in Michigan, September 17, 20121.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20121 event
- Tornado in Kansas, September 17, 2012EF0 · 1 event
- Heavy Rain in Indiana, September 17, 20121 event
- Tornado in Alabama, September 17, 2012$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414067, 414160, 414161, 414162, 414163, 414159.